(Wednesday, 17th Sep, 2014)
Ecstacy use linked to psychosis
[Posted: Fri 20/10/2000 www.irishhealth.com]
Young ecstasy takers may be at risk of developing an illness similar to schizophrenia, a senior psychiatrist has warned.
Dr Tony Sharkey, Clinical Director of Psychiatry in Co. Donegal said that he has seen a large increase in the number of young people suffering from psychosis brought on by drug abuse. Psychosis is a severe mental illness in which the sufferer loses contact with reality.
According to a report in the Irish Times, Dr Sharkey said: "Ecstasy frightens me. It is the one (drug) that precipitates most of the psychoses. Marijuana can precipitate it in someone who is vulnerable, but with ecstasy the person doesn't have to be vulnerable".
He also warned that there are people who may be affected after taking a very small amount of the drug, even one tablet.
Dr Sharkey estimates that, every year, he treats five or six people aged between 18 and 25 who are suffering from symptoms similar to schizophrenia as a result of drug abuse.
He was commenting on a report to the North Western Health Board, which found that the north west had the highest rate of psychiatric admissions in the State, with 1,055 admissions per 100,000 population in 1998.
The North Eastern Health Board had the lowest number of admissions, with 629 per 100,000 of the population.
Are you a Health Professional? Log on to IrishHealthPro for more...
|Anonymous Posted: 06/05/2001 05:23|
|DR. SHARKEY IS CORRECT.I MYSELF TOOK ECSTACY LAST YEAR.I ENDED UP BEING VERY PARANOID, SUFFERED FROM PANIC ATTACKS, AND AM ON TABLETS SUFFERING FROM OBSESSIONS.HOWEVER MY DOCTOR TOLD ME THAT ECSTACY DOESNT HAVE AFFECTS LIKE THAT BUT IT WAS DIRECTLY AFTER TAKING IT THAT I ENDED UP LIKE THIS.SO MUCH MORE EDUCATION IS NEEDED TO EMPHASISE WHAT DR. SHARKEY IS SAYING|
|To join the discussion, register by clicking here|